Fear of withdrawal keeps many people using. Knowing what to expect, and that it can be managed with medical help, makes the first step easier.
Typical heroin withdrawal timeline
- 6–12 hours after last use: restlessness, anxiety, yawning, sweating, runny nose, watery eyes
- 1–3 days (usually the peak): muscle and bone aches, stomach cramps, nausea, vomiting, diarrhoea, goosebumps, shivering, strong cravings, insomnia
- About 5–7 days: physical symptoms begin to ease
- Weeks to months: poor sleep, low mood, low energy and cravings can linger
Timing varies with the amount used, how long, the type of opioid and other substances involved.
Is it dangerous?
Opioid withdrawal is intensely unpleasant but rarely life-threatening by itself. The real risks are dehydration from vomiting and diarrhoea, existing health problems, other drugs or alcohol being used too, severe low mood, and relapse. Relapse after withdrawal is especially risky: tolerance falls, and the same dose as before can stop your breathing.
Safe ways to cope
- Do not detox alone. A doctor can prescribe medicines that reduce symptoms
- Sip fluids and oral rehydration solution, and eat light food when you can
- Rest, warm baths and gentle stretching can ease aches
- Keep a trusted person with you
- Do not mix alcohol, sedatives or sleeping pills without medical advice
Get urgent medical care if
You have severe or continuous vomiting or diarrhoea, fainting, confusion, chest pain, seizures, or thoughts of harming yourself. Call 112 for emergencies. Tele-MANAS: 14416.
Plan for after withdrawal
Decide what comes next before you start: medicines to prevent relapse, counselling and follow-up. Read about heroin addiction treatment or book a confidential consultation.